In Rare Cases, Diabetes & Cholesterol Drug Combo Could Be Toxic
Taking the statin Crestor in combination with the diabetes drug canagliflozin (Invokana) may have the potential to trigger statin toxicity, a new case report suggests.
Although this report details the problem in just one woman, the researchers noted concern because these drugs are taken by millions of people worldwide. These drugs are also increasingly prescribed together.
"We think it is a potentially significant problem that warrants further investigation," said report senior author Dr. David Juurlink. He's head of the division of clinical pharmacology and toxicology at the University of Toronto.
But Juurlink isn't advising anyone to avoid this combination of medications just yet.
"It's probably premature to say these drugs shouldn't be combined. If you're taking them, do not stop them," he said. "If physicians are going to use these drugs together, they should be vigilant for the possibility of an interaction in the weeks after starting the combination."
Dr. Akankasha Goyal, an endocrinologist at NYU Langone Health in New York City, agreed that no one should just stop taking either of these medications. Both classes of drugs have benefits, such as protecting the heart and kidneys, she noted.
"The benefits of these medications are established. You have to try to mitigate any risk. Educate patients to contact their physicians if they have any symptoms when starting a new drug," Goyal said. And, she added, that advice holds true when starting any new medication.
Many people with diabetes take a statin to help prevent heart disease, the researchers noted. In addition, the American College of Cardiology recommends that people who have diabetes and heart disease should take an SGLT2 inhibitor like Invokana.
The current report detailed the case of a 76-year old woman of Philippine descent. She hadn't previously had any difficulty getting around physically, but went to the hospital with muscle pain and weakness so severe that she was unable to walk without help.
The patient had a history of heart disease, kidney disease and type 2 diabetes. She had been taking Crestor for more than five years, and took five additional medications. The one change that had occurred just before her problems began was the addition of Invokana. She had started taking that drug just two weeks before her symptoms began.
The doctors found that the level of Crestor in her blood was 15 times higher than expected. The researchers suspect that the Invokana increased the absorption of Crestor, causing dangerously high levels.
The patient had a genetic variation that might have made her more prone to the adverse effects, Juurlink added. But he said the researchers can't know for sure.
"The pharmacology involved is quite complex, and we can't be sure why this happened," he said. But the woman did improve once the Crestor and Invokana were stopped.
Juurlink said it's also not clear if this effect is limited to this particular combination, or if other drugs in those classes might lead to a similar problem.
Goyal said the patient in the case report had a number of risks that might have made her more vulnerable to statin toxicity. She said women over 80 have a greater risk, and this woman was close to 80. Also, people of Asian descent seem to have more risk, she noted.
Another concern was that the woman didn't report her symptoms right away, Goyal said, stressing again that if you start taking a new medication and experience any new symptoms, let your doctor know.
Finally, Goyal said that anyone starting an SGLT2 should make sure to drink plenty of water because these drugs may increase the risk of dehydration.
The case report was published online Aug. 3 in the Annals of Internal Medicine.
Learn more about cholesterol medications from the American Heart Association.
SOURCES: David Juurlink, MD, head, division of clinical pharmacology and toxicology, University of Toronto, Canada; Akankasha Goyal, MD, endocrinologist, NYU Langone Health, New York City; Annals of Internal Medicine, Aug. 3, 2020
Health News is provided as a service to Duren's Clinic Pharmacy site users by HealthDay. Duren's Clinic Pharmacy nor its employees, agents, or contractors, review, control, or take responsibility for the content of these articles. Please seek medical advice directly from your pharmacist or physician.
Copyright © 2022 HealthDay All Rights Reserved.